Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 196, NWS Tallahassee, FL

July 27, 20185 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 27, 2018, 4:21 PM EDT for 5 counties in Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Jul 27, 2018, 5:00 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berrien County, GA, Colquitt County, GA, Cook County, GA, Tift County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 58 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS52 KTAE 272021
SVRTAE
GAC019-071-075-277-321-272100-
/O.NEW.KTAE.SV.W.0196.180727T2021Z-180727T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
421 PM EDT FRI JUL 27 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Cook County in south central Georgia...
  Berrien County in south central Georgia...
  Northeastern Colquitt County in south central Georgia...
  Tift County in south central Georgia...
  Southeastern Worth County in south central Georgia...

* Until 500 PM EDT.

* At 421 PM EDT, a severe thunderstorm was located near Ty Ty, or
  near Tifton, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tifton, Nashville, Enigma, Omega, Lenox, Ty Ty, Alapaha,
  Unionville, Phillipsburg, Eldorado, Scooterville, Gladys, Glory,
  Wagon Wheel, Weber, Vanceville, Cottle, Hillsdale, Staunton and
  Berrien Co A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3114 8317 3133 8378 3151 8373 3148 8336
      3148 8335 3147 8316 3143 8314 3140 8314
      3139 8312 3137 8311 3135 8309 3127 8304
TIME...MOT...LOC 2021Z 280DEG 20KT 3141 8361 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
2 follow-up statements
724 
WWUS52 KTAE 272040
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
440 PM EDT FRI JUL 27 2018

GAC321-272050-
/O.CAN.KTAE.SV.W.0196.000000T0000Z-180727T2100Z/
Worth GA-
440 PM EDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3116 8316 3133 8362 3149 8353 3148 8336
      3148 8335 3147 8316 3143 8314 3140 8314
      3139 8312 3137 8311 3135 8309 3127 8304
TIME...MOT...LOC 2040Z 280DEG 20KT 3139 8349 

$$

GAC019-071-075-277-272100-
/O.CON.KTAE.SV.W.0196.000000T0000Z-180727T2100Z/
Cook GA-Berrien GA-Colquitt GA-Tift GA-
440 PM EDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN COOK...BERRIEN...NORTHEASTERN COLQUITT AND
SOUTHEASTERN TIFT COUNTIES...

At 440 PM EDT, a severe thunderstorm was located near Unionville, or
near Tifton, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Nashville, Tifton, Enigma, Omega, Lenox, Alapaha, Phillipsburg,
Unionville, Vanceville, Eldorado, Berrien Co A/P, Gladys, Glory,
Bannockburn, Tift Airport, Fender, Weber and Brookfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3116 8316 3133 8362 3149 8353 3148 8336
      3148 8335 3147 8316 3143 8314 3140 8314
      3139 8312 3137 8311 3135 8309 3127 8304
TIME...MOT...LOC 2040Z 280DEG 20KT 3139 8349 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
417 
WWUS52 KTAE 272052
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
452 PM EDT FRI JUL 27 2018

GAC019-071-075-277-272102-
/O.EXP.KTAE.SV.W.0196.000000T0000Z-180727T2100Z/
Cook GA-Berrien GA-Colquitt GA-Tift GA-
452 PM EDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COOK...BERRIEN...
NORTHEASTERN COLQUITT AND SOUTHEASTERN TIFT COUNTIES WILL EXPIRE AT
500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3116 8316 3133 8362 3149 8353 3148 8336
      3148 8335 3147 8316 3143 8314 3140 8314
      3139 8312 3137 8311 3135 8309 3127 8304
TIME...MOT...LOC 2052Z 280DEG 20KT 3138 8344 

$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:34 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 27, 3:34 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
334 PM EDT Fri Jul 27 2018

.NEAR TERM [Through Tonight]...

Convection got an earlier start today and is more active than the
previous few days with the mean steering flow 1000-700mb from the
west to southwest. A few storms have been strong and an isolated
severe thunderstorm or two will be possible before all activity
diminishes later this evening. Patchy fog may develop once again
after midnight. Lows will be in the lower to mid 70s.

.SHORT TERM [Saturday Through Sunday Night]...

The stationary front that has driven much of the weather over the
last few days will remain in place across the CWA. A weak shortwave
moving along the large scale trough could bring drier air to our
Alabama counties tomorrow. The drier air will keep the best shower
chances primarily in our Florida and Georgia counties.
Nevertheless, expect to see continued convection along the said
front and seabreeze through the short term period.

High temperatures will remain in the lower 90s, and a touch warmer
behind the stationary front where conditions are drier.

.LONG TERM [Monday Through Friday]...

An upper level trough will dig southward across the Mississippi
Valley region next week, reaching the north central Gulf of Mexico
on Wednesday and remaining nearly stationary just west of our area
through Friday. East of this feature, deep layer moisture will
increase early in the week, resulting in PW values rising to 2.0" or
higher across the majority of our area through the remainder of the
week. The ample moisture will combine with upper level forcing on
the eastern flank of the trough and moderate instability (SBCAPE up
to 1500-2500 J/kg during peak heating hours of the afternoon and
early evening) to result in high coverage of showers and
thunderstorms each day.

The highest likelihood of showers and storms across our area is
expected to occur from Wednesday through Friday, when a weak
front/surface trough will drift southeastward toward our area and
the combination of moisture and upper level forcing will be most
favorable. A few strong to severe thunderstorms cannot be ruled out
during this period, with 0-6 km shear increasing to around 20 knots
along with moderate instability. High temperatures are expected to
range from the upper 80s to lower 90s on Monday, but should remain
in the 80s across our area through the remainder of the week as
cloud cover and showers/storms become more widespread.

&&

.AVIATION [Through 18Z Saturday]...

Scattered to numerous showers and thunderstorms have developed
across the region and should at least briefly impact each TAF site
with gusty winds and MVFR/IFR conditions. After the convection ends
this evening, VFR will prevail but brief periods of MVFR conditions
will be possible in the pre-dawn hours.

&&

.MARINE...

Southwest winds around 10 knots in the afternoon and 5-10 knots in
the mornings through Sunday. Expect winds to become southerly and
increase to 10-15 knots by Tuesday. Surf heights will remain
around 1 to 2 feet through the period.

&&

.FIRE WEATHER...

With RH values above critical thresholds, there are no fire weather
concerns.

&&

.HYDROLOGY...

The Steinhatchee River was hovering just above minor flood stage
(19.63ft) this afternoon. Any growth should be minimal in the next
few hours and the river should remain at a low end minor flood
stage status before beginning to drop. The river should return to
action stage status by tomorrow.

The main hydrological concern today and into the weekend will be
convection along the stationary front. The stronger storms along
this front could produce very localized and minor flooding if they
are slow moving and have high rainfall rates. If you see any
flooding, turn around, don't drown.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  75  95  74 /  10  50  20  40  30
Panama City   78  90  79  90  77 /  20  40  20  50  30
Dothan        72  93  73  92  73 /  10  30  20  40  30
Albany        73  92  74  92  74 /  30  40  20  50  30
Valdosta      74  91  75  93  74 /  20  40  20  40  30
Cross City    74  92  75  93  74 /  10  20  20  30  30
Apalachicola  78  89  78  89  77 /  30  30  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...DiCatarina
LONG TERM...Lahr
AVIATION...Barry
MARINE...DiCatarina
FIRE WEATHER...Fieux
HYDROLOGY...DiCatarina

In the hours before

Special weather statement, Jul 27, 1:26 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
126 PM EDT FRI JUL 27 2018

FLZ017-GAZ157-271815-
Leon FL-Grady GA-
126 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEON AND
SOUTHEASTERN GRADY COUNTIES UNTIL 215 PM EDT...

At 125 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Tallahassee, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moncrief and Iamonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3060 8421 3066 8425 3074 8409 3061 8409
TIME...MOT...LOC 1725Z 245DEG 19KT 3062 8422

22-BARRY
Special weather statement, Jul 27, 1:42 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
142 PM EDT FRI JUL 27 2018

FLZ017-018-GAZ158-271815-
Inland Jefferson FL-Leon FL-Thomas GA-
142 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
NORTHEASTERN LEON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 215 PM
EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Thomasville, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fincher, Metcalf and Jarrott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 8408 3074 8408 3080 8388 3062 8386
TIME...MOT...LOC 1741Z 245DEG 18KT 3066 8406

22-BARRY
Special weather statement, Jul 27, 2:48 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
248 PM EDT FRI JUL 27 2018

GAZ158>160-271915-
Brooks GA-Lowndes GA-Thomas GA-
248 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOWNDES...EAST
CENTRAL THOMAS AND BROOKS COUNTIES UNTIL 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Quitman, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Valdosta, Boston, I-75 At Exit 16, Morven, Dixie,
Grooverville, Oaklawn, Kinderlou, Pidcock, Brooks Co A/p, Blue
Springs and I-75 At Exit 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3067 8371 3083 8380 3103 8341 3078 8328
TIME...MOT...LOC 1847Z 248DEG 24KT 3080 8366

22-BARRY
Special weather statement, Jul 27, 3:35 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
335 PM EDT FRI JUL 27 2018

FLZ011-026-272015-
Liberty FL-Jackson FL-
335 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND NORTHERN LIBERTY
COUNTIES UNTIL 415 PM EDT/315 PM CDT/...

At 335 PM EDT/235 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Marianna, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marianna, Malone, Sneads, Cottondale, Grand Ridge, Greenwood, Alford,
Campbellton, Bascom, Rock Bluff, Blue Spring, Union City, Lovedale,
Dellwood, Star, Hornsville, Jacobs, Alliance, Compass Lake and
Ellaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8544 3100 8500 3096 8498 3093 8498
      3088 8493 3082 8494 3077 8492 3074 8489
      3065 8489 3061 8493 3060 8488 3051 8488
      3052 8499 3058 8496 3058 8495 3061 8517
      3057 8518 3057 8543
TIME...MOT...LOC 1935Z 312DEG 11KT 3084 8525

30-PULLIN
Special weather statement, Jul 27, 3:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
350 PM EDT FRI JUL 27 2018

GAZ123-125-144-272030-
Baker GA-Dougherty GA-Calhoun GA-
350 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGHERTY...BAKER
AND SOUTHEASTERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 430
PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leary, or 7 miles southeast of Morgan, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Leary, Iveys Mill, Milford, Red Store Crossroads, Hoggard
Mill, Holt, Hawkinstown, Commissary Hill, Mimsville, Bermuda, Elmodel
Wma and Patmos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 8421 3120 8449 3138 8464 3143 8464
      3143 8469 3145 8470 3157 8452
TIME...MOT...LOC 1950Z 308DEG 13KT 3145 8451

30-PULLIN
Special weather statement, Jul 27, 4:04 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
404 PM EDT FRI JUL 27 2018

GAZ127-129-146>148-272045-
Berrien GA-Tift GA-Worth GA-Colquitt GA-Cook GA-
404 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COOK...NORTHWESTERN
BERRIEN...NORTHEASTERN COLQUITT...TIFT AND SOUTHEASTERN WORTH
COUNTIES UNTIL 445 PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ty Ty, or near Tifton, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tifton, Sylvester, Enigma, Omega, Norman Park, Lenox, Poulan, Ty Ty,
Unionville, Phillipsburg, Sumner, Minton, Eldorado, Scooterville,
Massee, Anderson City, Flat Ford, Tempy, Wagon Wheel and Vanceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3115 8333 3135 8392 3161 8373 3159 8367
      3157 8367 3157 8365 3159 8365 3151 8339
      3148 8338 3147 8324
TIME...MOT...LOC 2004Z 283DEG 23KT 3144 8360

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:26 PM EDTSpecial Weather StatementTAEGrady49 min
Jul 27, 1:42 PM EDTSpecial Weather StatementTAEThomas33 min
Jul 27, 2:48 PM EDTSpecial Weather StatementTAEBrooks27 min
Jul 27, 3:50 PM EDTSpecial Weather StatementTAEBaker40 min
Jul 27, 4:04 PM EDTSpecial Weather StatementTAETift41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.